New to the DrugAbuse.com Forums?Join or

Loperamide (Immodium) for withdrawal symptoms?

Discussion in 'Opiate Withdrawal Treatment' started by Giuseppe, Nov 29, 2015.

  1. Giuseppe

    Giuseppe Member

    Has anyone used the OTC anti-diarrheal drug called loperamide (brand name Immodium) to relieve withdrawal symptoms? I have heard that It can actually help quite a lot. As a molecule it is actually a powerful opiate but it does not cross the blood brain barrier (which means it will not get you high at all) but apparently it can bind to the opiate receptors in your gut which can help with a lot of withdrawal symptoms. I don't really know how the safe way to do this is and what the dose is but it could be a really good option to help with withdrawals and it can be bought at any local pharmacy. If anyone has anymore information on the dosage and how long you should use please let us know because I think this could be a really valuable tool for anyone who is trying to quit opiates and does not want to go with the suboxone or methadone route.
  2. movingforward1

    movingforward1 Active Contributor

    I have used this before when going through opiate withdrawal It was a GODSEND. Apparently, it hits some of the opioid receptors in your brain without hitting the ones that get you "high". It helped to calm the gastrointestinal symptoms of withdrawal. It decreased my diarrhea and stomach cramps. I doubt if I hadn't taken it, if I would have been able to go to work through my opiate withdrawal. The only downside was that you have to take many times the recommended daily dosage for it to work with WD symptoms.
  3. GettingBetter

    GettingBetter Senior Contributor

    Yes, I have close friends who have used this to get through withdrawals and it was very helpful. It greatly helped the stomach upset which is one of the worse side effects of the withdrawal process. And as I understand it is fairly safe and related to opiates, so it can help with many other challenges of withdrawal, especially if you are able to manage quitting at home/on your own.
  4. Juanpeace

    Juanpeace Active Contributor

    Are these treatments medically advised? I believe if a treatment is for self-medication it may do more harm than good what may work for some may not be good to another patient since we all have different bodies and not all may be receptive to the medicine. If there are journals or medical studies advising the use of these treatments then good. Proceed with caution before drinking any medicine especially if you are recovering substance abuse patient.
  5. kgord

    kgord Community Champion

    Well, I am sure those who are suffering from opiate withdrawal would have diarhea as a symptom so it makes sense that taking immodium would be a good thing to do. I think anything that would make the detox easier to go through would be ag good thing. It is jusr one of the options that you may want to put in your arsenal to make withdrawal easier.
  6. Jack Wallace

    Jack Wallace Senior Contributor

    Fоr аnyоnе wаnting tо knоw аbоut using lоpеrаmidе fоr оpiоid withdrаwаl. Lоpеrаmidе (brаnd nаmе: Imоdium) is NОT а viаblе rеplасеmеnt fоr аny оpiоid/оpiаtе drug — whеthеr Viсоdin, Hеrоin, Оxyсоntin, оr whаtеvеr yоu prеfеr. If yоu rеquirе а rеplасеmеnt drug, yоu will nееd buprеnоrphinе (brаnd nаmе: Subutеx оr Subоxоnе) оr mеthаdоnе. Thоsе drugs аrе sаfе аnd FDА аpprоvеd fоr оpiоid withdrаwаl whеn prеsсribеd by а liсеnsеd physiсiаn.
  7. BBarnett22

    BBarnett22 Member

    I am currently battling a loperamide addiction from mega dosing.
    Loperamide used at normal doses will help alleviate some of the symptoms of withdrawal.. Mainly the diarrhea. At very high doses you can feel an opiate effect from loperamide... With that comes extreme withdrawal from the loperamide itself.. And this is very dangerous and can cause fatal heart arrhythmia.

    I submitted a post under the "other medications" thread.. I think that's what it's called. Check it out. The post is called simply 'loperamide'
    http://talk.drugabuse.com/threads/loperamide.5057/#post-83162
    You can read my info about it there.

    Loperamide is very addictive at high doses.

    Please keep the doses normal or it will be like going from one addiction to another.

    Loperamide can and will cross the blood brain barrier at very high doses.

    Stay safe.
    Last edited: Mar 30, 2016
  8. Shaqaundun

    Shaqaundun Member

    I was wondering if anyone has used the Lopermide to help ease withdrawl from opiotes ? I recently went to a detox and insurance covered three days and they hardly medicated me due to low low blood pressure so relapsed when I got home being that I have to take care of my very demanding family and life obligations sorry for ranting but I'm
    Desperate to kick this addiction which I have lost all types of family friends and respect for myself I just want to get back to a life without an addiction so does loperamide really work for withdrawl ?? Please someone respond I'm so alone and no support what so ever
  9. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    @Shaqaundun... I have no experience with loperamide. If you want to get off of opiates, though, I would suggest that you seek out a doctor who specializes in addiction. They can assess your situation and recommend the best next steps for you. They can help you taper off slowly, too, to help limit the withdrawal symptoms.
  10. opi

    opi Member

    hi. i am prescribed oxycodone and i don't always do so well managing my daily dose, so twice i've run out between prescriptions.

    first time was 3 days cold turkey and i had brutal leg spasms which was the worst of it, although i had diarrhea, hot flashes, insomnia, and horrible cravings as well. i mean my legs were so sore the next day i could barely walk.

    second time was this past week, again cold turkey and i found out about loperamide and decided to try it when the leg spasms--i'm not talking just cramps, i'm talking spasms like a seizure in my legs every few seconds--hit me the first afternoon. i am not a recreational user for the most part, so my daily dependency has been around 20-40mg oxycodone and i started the loperamide at 30mg the first night. it was a HUGE help. yes, i still had cravings. i still had hot flashes. no diarrhea and no leg spasms and i felt very blessed. the cravings have been hard to tolerate but i'd rather deal with that than the physical pain. i dropped about 10mg of loperamide per day after that, and today i took 8mg in a split dose mainly b/c it seems to calm my nervous system. i haven't had any leg cramps or diarrhea at all. it's amazing to me this stuff is available OTC and i know some people abuse it because a very few get some kind of mood-altering effect, but i hope it remains available.

    much cheaper off amazon if you plan ahead. i will be continuing my prescription for now and keeping a back-up supply of loperamide in my medicine chest for emergencies. also the stuff i got this time was the chewable tablets, which tastes basically like chalk, pretty disgusting; the tablets off amazon are just pills you swallow.
    deanokat likes this.
  11. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    @opi... I would just advise you to be careful with the loperamide. Too much of anything can be a bad thing. But I'm glad it's been helping you.
  12. opi

    opi Member

    thanks @deanokat, i'll be careful. i haven't taken any today at all, i believe i'm done with this course.
  13. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    Good deal, @opi. I wish you all the best going forward. Keep doing the next right thing and know that there are people here who care if you ever need help or support. Happy holidays to you and yours!